Texas, 2022Wildfire in Texas, May 9, 2022
May 9, 2022 · NWS AMA · 1 event in 1 county or zone
Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 9, 11:11 AM CST, 1 minute earlier.
Area forecast discussion, May 9, 11:11 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
1211 PM CDT Mon May 9 2022
.AVIATION...18Z TAFs...
VFR conditions are expected through the next 24 hours. Wind will
remain southwesterly or west-southwesterly as well, with gusts to
30 knots or greater possible this afternoon before speeds reduce
this evening.
Ferguson
&&
.PREV DISCUSSION... /Issued 332 AM CDT Mon May 9 2022/
SHORT TERM...
The dryline should remain to the east of the Panhandles today.
Southwest winds will pick up into the 25 to 30 mph range with higher
gusts. In fact, winds will be very close to the 35 mph sustained
threshold for a wind advisory in the northwest Panhandles. This
will help high temperatures soar into the 90's to around 103. A weak
cold front is expected to slip into the Oklahoma Panhandle and the
northern Texas Panhandle late tonight. The dryline is expected to
back up to the northwest with time on Tuesday. An upper level
disturbance is expected to move across the Panhandles in the
southwest flow aloft. At this point, it looks like this disturbance
will be enough to get showers and thunderstorms going along the
retreating dryline. Some of the storms may become severe with large
hail and damaging winds the main threats. It looks like the dryline
will just about bisect the Panhandles from southwest to northeast
when showers and thunderstorms develop along it. The showers and
storms will then slowly decrease in coverage overnight Tuesday night
as the disturbance moves northeast of the Panhandles by sunrise on
Wednesday.
Highs on Tuesday will be similar to the highs today.
FIRE WEATHER...
Critical fire weather conditions are expected across the Panhandles.
Lowest relative humidity values below 10 percent will combine with
southwest winds at 25 to 35 mph. Critical fire weather conditions
will be much more conditional on Tuesday. The western Oklahoma
Panhandle and the northwest Texas Panhandle may have the best chance
of critical fire weather conditions. But the cold front moves into
this area early on Tuesday and this could keep the winds down for
much of the day as winds try to recover back to the southwest.
Another fly in the ointment would be the movement of the dryline.
There is an outside chance that the dryline could move into the
northwest sections of the Panhandles during the late afternoon hours
bringing low level moisture behind it as it backs up to the
northwest.
LONG TERM...Wednesday through Monday...
The upper trough in the west will swing east across the southern
tip of Nevada Wednesday with some weak disturbances in the flow
aloft over the Panhandles. Southwesterly flow aloft will continue
to help feed mid-level moisture into Texas. A surface low will
develop along the Rockies in north-central Colorado with a weak
dryline present across eastern New Mexico. Models continue have
the presence of a potential capping inversion that would limit the
storm potential. However, with strong daytime heating and the
approaching upper trough there is a chance to overcome this
capping inversion into the afternoon hours. Better chance for
shower and thunderstorm development will be across the western
Panhandles along the dryline. Enough instability is present across
the western Panhandles for high based thunderstorms capable of
large hail and damaging winds gusts. One caveat with the
environment Wednesday is the shear is not overly impressive
earlier in the afternoon hours but will increase after sunset,
which could help support strong to severe thunderstorms into the
later evening hours.
Heading into Thursday, the upper trough will swing northeast
across Colorado with slightly better jet dynamics in play through
the afternoon hours. The surface low will deepen as well and push
north into Dakotas with some low-level moisture still present
across the eastern Panhandles. Shower and thunderstorm development
is once again possible with severe chances low at this time.
Flow aloft will become westerly Friday as the upper low continues
to push north into Canada, which will cut off the Pacific mid-
level moisture supply. In addition, much of the low level moisture
will be farther east with precipitation chances being limited to
none. Heading into the weekend, dry conditions persist with a cold
front pushing through the area Saturday and high temperatures
settling into the 80s. Temperatures will begin to rise again
through into the following week as upper ridging builds into the
western CONUS.
Rutt
FIRE WEATHER...
Critical fire weather conditions are possible Thursday across the
northwest Panhandles with dry conditions returning to the western
Panhandles and minimum relative humidity values dipping into the
single digits. Breezy twenty foot southwest winds of 20 to 30 mph
with gusts up to 35 to 40 mph are possible. Precipitation chances
Wednesday will play a key role in helping to mitigate these fire
weather conditions Thursday.
Elevated fire weather conditions are possible through much of the
extended as well, but these conditions may decrease if the
Panhandles can get some precipitation.
Rutt
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 1 AM CDT Tuesday for the following zones:
Armstrong...Carson...Collingsworth...Dallam...Deaf Smith...
Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman...
Wheeler.
OK...Red Flag Warning until 1 AM CDT Tuesday for the following zones:
Beaver...Cimarron...Texas.
&&
77/2Hazardous weather outlook, May 9, 8:21 AM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
921 AM CDT Mon May 9 2022
OKZ001>003-TXZ001>020-317-100230-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
921 AM CDT Mon May 9 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Critical fire weather conditions are expected across the Oklahoma
and Texas Panhandles today. A Red Flag Warning is in effect for
all of the area from 10 AM today until 1 AM Tuesday.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Elevated to critical fire weather conditions are possible across
the western Oklahoma and northwest Texas Panhandles Tuesday.
Thunderstorms are possible across much of the Oklahoma and Texas
Panhandles late Tuesday and Wednesday afternoons. A few storms
will have the potential to become strong to severe, with large
hail and damaging winds the primary hazards.
Thursday, thunderstorms are possible across the eastern half of
the Oklahoma and Texas Panhandles. Severe weather potential
remains low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today and Tuesday.
Wildfire, Moore
- When
- May 9, 11:12 AM CST to 11:00 PM CST
- Where
- Moore forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
The Helium Fire was a wildland/grass fire that had an undetermined cause to fire start. There were 40 homes saved, and an additional 20 other structures saved. There were 6 structures lost.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Michigan, May 9, 2022$303,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, May 9, 20223 in hail · 61 events
- Flood in South Dakota, May 9 to 31, 2022$62,000 · 1 event
- Hail in Minnesota, May 9, 2022$50,000 · 1.5 in hail · 2 events
- Tornadoes and Hail in Wisconsin, May 9, 2022EF1 · 8 events
- Hail in Wisconsin, May 9, 20222.5 in hail · 27 events
- Tornado and Hail in Minnesota, May 9, 2022EF0 · 21 events
- Hail and Damaging Winds in Minnesota, May 9, 20221.75 in hail · 14 events
- Tornado and Hail in Wisconsin, May 9, 2022EF0 · 7 events
- Hail and Damaging Winds in Minnesota, May 9, 20221.25 in hail · 7 events
- Hail and Damaging Wind in South Dakota, May 9, 20221.75 in hail · 6 events
- Hail in Minnesota, May 9, 20221.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033207.